Heparin-induced thrombocytopenia (HIT) is the development of thrombocytopenia (a low platelet count), due to the administration of various forms of heparin, an anticoagulant. HIT predisposes to thrombosis, the abnormal formation of blood clots inside a blood vessel, and when thrombosis is identified the condition is called heparin-induced thrombocytopenia and thrombosis (HITT). HIT is caused by the formation of abnormal antibodies that activate platelets. If someone receiving heparin develops new or worsening thrombosis, or if the platelet count falls, HIT can be confirmed with specific blood tests.
The treatment of HIT requires both protection from thrombosis and choice of an agent that will not reduce the platelet count further. Several agents exist for this purpose, mainly lepirudin and argatroban. While heparin was discovered in the 1930s, HIT was not reported until the 1960s and 1970s.